Can Antibiotics Increase Juvenile Arthritis Risk?

Share this content:
Previously, studies had indicated that antibiotics could predispose children to developing other chronic diseases like inflammatory bowel disease (IBD) due to the disruption of microbial communities.
Previously, studies had indicated that antibiotics could predispose children to developing other chronic diseases like inflammatory bowel disease (IBD) due to the disruption of microbial communities.

New research in Pediatrics suggests that children who are exposed to antibiotics could have an increased risk of newly diagnosed juvenile idiopathic arthritis (JIA), but that antibiotic use could be a marker for abnormal immunity rather than a direct cause of JIA.

Previously, studies had indicated that antibiotics could predispose children to developing other chronic diseases like inflammatory bowel disease (IBD) due to the disruption of microbial communities. Other research has shed light into the role of genetics in the development of JIA, but it only accounts for about one-quarter of all cases. Study authors used The Health Improvement Network (THIN), a database with information on over 11 million people across the United Kingdom to compare children with newly diagnosed JIA with age- and gender-matched control subjects.

Any antibiotic exposure was associated with an increased risk of developing JIA, which was dose-dependent; the strongest link was for exposures within one year of diagnosis. Antibiotic-related respiratory tract infections were more strongly associated with JIA than untreated upper respiratory tract infections. The risk did not substantially change when adjusting for the number or type of infections and no increased risk of JIA was seen with use of non-bacterial antimicrobial agents like antivirals and antifungals.

Because children with JIA have a greater risk of serious infections due to a compromised immune system, they could be more susceptible to serious infections even before a JIA diagnosis, the authors noted. They propose that the antibiotic use could be a marker for abnormal immunity rather than a direct cause of JIA, but that more research is necessary to investigate this connection.

Reference

1. Horton D, et al. Pediatr. 2015; doi: 10.1542/peds.2015-0036.

You must be a registered member of Clinical Pain Advisor to post a comment.